Idaho, 2010

Flash Flooding and Flooding in Idaho, June 3 to 11, 2010

June 3 to 11, 2010 · NWS BOI · 12 events in 8 counties and zones

A deep low pressure system anchored in the Gulf of Alaska and a zonal flow pattern across the Pacific Northwest and Intermountain West provided the right ingredients for a sustained moisture plume which produced convection and periods of moderate to heavy rain over a three day period causing flooding and flash flooding, and severe thunderstorms across Southeast Oregon and Southwest Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.2 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A deep low pressure system anchored in the Gulf of Alaska and a zonal flow pattern across the Pacific Northwest and Intermountain West provided the right ingredients for a sustained moisture plume which produced convection and periods of moderate to heavy rain over a three day period causing flooding and flash flooding, and severe thunderstorms across Southeast Oregon and Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 3, 3:45 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 3, 3:45 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BOISE ID
445 AM MDT THU JUN 3 2010

...UPDATED FOR CANCELLATION OF FLOOD WATCH ON WEISER RIVER...

.SHORT TERM...TODAY THROUGH FRIDAY...THE SYSTEM THAT BROUGHT THE
WIDESPREAD RAIN TO THE FORECAST AREA ON WEDNESDAY CONTINUES TO MOVE
EAST. PRECIPITATION HAS DECREASED OVER THE REGION DURING THE NIGHT
WITH A FEW SHOWERS REMAINING OVER THE WEST CENTRAL AND BOISE
MOUNTAINS. RIVER LEVELS STILL RISING ON THE WEISER RIVER BUT EXPECT
THE RISE TO SLOW AND BEGIN TO FALL BY 12Z. WILL KEEP THE FLOOD WATCH
GOING FOR NOW AND WILL TAKE ANOTHER LOOK AT THE RIVER LEVELS ON THE
WEISER AND LET THE WATCH EXPIRE OR EXTEND IT. OTHERWISE MAINLY DRY
CONDITIONS TODAY BUT ENOUGH MOISTURE AND INSTABILITY TO KEEP A SMALL
MENTION OF PRECIPITATION OVER THE REGION WITH THE BEST CHANCE OVER
THE HIGHER TERRAIN. NEXT WEATHER SYSTEM WILL SPREAD ANOTHER ROUND OF
WIDESPREAD RAIN INTO THE FORECAST AREA LATE TONIGHT AND INTO FRIDAY.
MODELS STILL INDICATE THAT THIS NEXT SYSTEM WILL TAKE A SIMILAR PATH
TO THE LAST ONE...BUT WITH POTENTIALLY HIGHER RAINFALL AMOUNTS.
MODELS ALSO INDICATE THAT THERE WILL BE MORE INSTABILITY WITH THIS
SYSTEM FOR A GREATER CONCERN OF THUNDERSTORMS PRODUCING HEAVY
RAINFALL RATES. SEE THE HYDRO SECTION BELOW FOR DETAILS ON POSSIBLE
IMPACTS FROM THE HEAVY RAINS. TEMPERATURES WILL REMAIN A FEW DEGREES
BELOW GUIDANCE DURING THE DAY AND ABOVE GUIDANCE FOR THE LOW TONIGHT
DUE TO THE CLOUDS AND RAIN.

.LONG TERM...RIDAY NIGHT THROUGH WEDNESDAY...COOL MOIST ZONAL FLOW
INITIALLY WILL GRADUALLY BECOME WARMER AND DRIER AS ZONAL FLOW
EVOLVES INTO A BROAD UPPER RIDGE OVER THE WESTERN U.S. 00Z GFS BACKS
AWAY FROM PREVIOUS IDEA OF BRINGING ANOTHER DEEP TROUGH INLAND NEXT
WEEK...NOW IT LEAVES THE TROUGH OUT IN THE PACIFIC EVEN FURTHER WEST
THAN ECM. AS A RESULT THE NEW MEX GUIDANCE GREATLY WARMS OUR CWA
INTO NEXT WEEK. WE BOOSTED MAX TEMPS 3-6 DEGREES SUNDAY THROUGH
WEDNESDAY BUT EVEN THESE NEW MAX TEMPS WILL FALL 2-4F SHORT IF NEW
GFS IS CORRECT. WE LEFT MIN TEMPS...DEW POINTS...AND RH GRIDS ALONE.
WE LOWERED POPS A FEW PERCENT TO CORRESPOND WITH THE EXPECTED DRIER
RIDGE PATTERN BUT AGAIN EVEN THESE NEW POPS WILL BE TOO HIGH IF GFS
IS CORRECT.

&&

.AVIATION...AREAS OF MVFR CEILINGS/VIS AND MOUNTAIN OBSCURATION IN
CLOUDS AND RAIN SHOWERS...IMPROVING TO VFR BY 18Z AS SHOWERS
DECREASE FROM WEST TO EAST. NO THUNDERSTORMS EXPECTED. MORE PCPN AND
DETERIORATING CONDITIONS SPREADING EWD INTO ERN OREGON AFTER 00Z AS
NEXT STRONG PACIFIC TROUGH MOVES TOWARD THE COAST. LIGHT WINDS AT
THE SURFACE...STRONG WSWLY WINDS ALOFT.

&&

.HYDROLOGY...MODERATE RAIN FROM WEDNESDAY AND EXPECTED AGAIN
THURSDAY NIGHT AND FRIDAY WILL LEAD TO SATURATED SOIL CONDITIONS
ACROSS THE AREA. IN AREAS OF STEEP TERRAIN...MUD AND ROCK SLIDES
BECOME MORE LIKELY AS THE SOIL BECOMES MORE SATURATED. HIGHER
INTENSITY RAIN WHICH COULD OCCUR ON FRIDAY HAS THE POTENTIAL TO
CAUSE FLASH FLOODING ON SMALL STREAMS OR DEBRIS FLOWS IN THE
MOUNTAINS. IT IS STILL TOO EARLY TO FORECAST EXACT AMOUNTS OF
PRECIPITATION WHICH WILL OCCUR...BUT THOSE PLANNING TO TRAVEL OR
WORK IN THE MOUNTAINS ON FRIDAY SHOULD BE AWARE OF THE POTENTIAL FOR
MUDSLIDES AND DEBRIS FLOWS. NO FLOODING ON LARGER RIVERS IS EXPECTED
AT THIS TIME...BUT WILL SEE RIVER LEVELS RISE DUE TO THE HEAVIER
RAINFALL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...JA
LONG TERM....LC
AVIATION.....LC
HYDROLOGY....JB/JA
Hazardous weather outlook, Jun 3, 4:29 AM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
529 AM MDT THU JUN 3 2010

IDZ011>016-028>030-033-ORZ061-063-064-041130-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
529 AM MDT THU JUN 3 2010 /429 AM PDT THU JUN 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT...SMALL STREAMS WILL RUN HIGH TODAY
FOLLOWING HEAVY RAINS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...SIGNIFICANT
RAIN AGAIN FRIDAY UPON SATURATED SOIL AND INTO RIVERS AND STREAMS
ALREADY RUNNING HIGH...MAY CAUSE FLOODING. DRYING AND WARMING
TREND SATURDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT ANY
SIGNIFICANT WEATHER THROUGH ESTABLISHED PROCEDURES.

ORZ062-041130-
BAKER COUNTY-
429 AM PDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT...SMALL STREAM FLOOD WARNING TODAY
DUE TO HEAVY RAINS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...SIGNIFICANT
RAIN AGAIN FRIDAY UPON SATURATED SOIL AND INTO RIVERS AND STREAMS
ALREADY RUNNING HIGH...MAY CAUSE FLOODING. DRYING AND WARMING
TREND SATURDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT ANY
SIGNIFICANT WEATHER THROUGH ESTABLISHED PROCEDURES.

In the hours before

Local storm report, Jun 3, 3:26 AM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
426 AM MDT THU JUN 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLOOD            2 W RICHLAND            44.77N 117.21W
06/03/2010                   BAKER              OR   LAW ENFORCEMENT

            WATER 3 FEET DEEP AT MILEPOST 40.5 ON HIGHWAY 86 NEAR
            EAGLE CREEK. NEARBY RANCHER REPORTED WATER 4 FEET DEEP IN
            HIS FIELD.

&&

LCOLIN

The radar

The Boise radar (KCBX), 113 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

7 flood, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Adams

When
June 3, 7:00 AM MST to 10:00 AM MST
Where
Adams County, 5 mi SE of Indian Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.499, -116.358

Culverts on Mill Creek were plugged with debris causing road flooding.

Flood, Boise

When
June 4, 8:00 AM MST to 5:00 PM MST
Where
Boise County, 2.98 mi W of Garden Vly to 6.05 mi SSW of Garden Vly
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
44.080, -115.510

Rockslides and flooding on Banks to Lowman Road and Highway 21 closed sections of the roads.

Flood, Valley

When
June 4, 8:00 AM MST to 11:00 PM MST
Where
Valley County, 3.69 mi NE of Mc Call to 7.06 mi W of Lardo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
44.940, -116.030

Numerous roads were flooded or washed out around the McCall area including portions of Highway 55, Warren Wagon Road, Falls Creek Road and Lick Creek Road.

Flood, Elmore

When
June 4, 8:00 AM MST to 8:00 PM MST
Where
Elmore County, Featherville to 10 mi S of Featherville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
43.620, -115.270

Wagon Town RAWS reported over 1.5 inches of rain and radar and satellite estimates indicated over 1 inch during the event which included damaged and sections of washed out roads.

Flood, Adams

When
June 4, 9:00 AM MST to June 5, 9:00 AM MST
Where
Adams County, Council to 3.75 mi W of Council Muni Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
44.730, -116.430

Flooding occurred across portions of Highway 95 and a trained spotter near Glendale reported over 1.30 inches of rain during an 11 hour period and flooding into fields along the Weiser River.

Flood, Gem

When
June 4, 10:00 AM MST to June 11, 2:00 AM MST
Where
Gem County, Emmett to 1 mi W of Emmett
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
43.870, -116.500

Moderate flooding occured in and around Emmett along the Payette River.

Thunderstorm Wind, Washington

When
June 4, 12:00 PM MST to 1:00 PM MST
Where
Washington County, 1 mi W of Weiser to 1 mi S of Weiser
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.250, -116.990

Washington County Emergency Manager reported large trees down on power lines on Cove Road west of Weiser and an out building was leveled just south of Weiser.

Flash Flood, Washington

When
June 4, 1:00 PM MST to 7:00 PM MST
Where
Washington County, 7.5 mi NW of Cambridge to 1 mi WNW of Cambridge
Cause
Heavy Rain
Property damage
$140,000
Reported by
Emergency Manager
Coordinates
44.647, -116.778

Washington County Emergency Manager reported Rush Creek was flooding on roads just east of Cambridge and flooding on Advent Gulch Road northwest of Cambridge.

Thunderstorm Wind, Ada

When
June 4, 1:45 PM MST to 2:30 PM MST
Where
Ada County, (Boi)gowen Fld Boise
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
43.570, -116.220

The BOI ASOS measured a wind gust of 59 MPH and NWS employees reported downed trees and fences in Southeast Boise along Surprise Valley Way. Ada County Emergency Manager reported power lines down in Southwest Boise and trees and traffic lights down in Garden City.

Flash Flood, Valley

When
June 4, 2:00 PM MST to 8:00 PM MST
Where
Valley County, 5.78 mi ENE of Mc Call to 5.2 mi E of Mc Call
Cause
Dam / Levee Break
Property damage
$10,000
Reported by
Department of Highways
Coordinates
44.917, -115.964

Browns Pond Dam east of McCall partially failed due to heavy rain, and spilled onto Lick Creek Road, washing out parts of the road.

Flood, Washington

When
June 4, 4:00 PM MST to June 5, 8:00 AM MST
Where
Washington County, 2 mi W of Cambridge to 1 mi ESE of Cambridge
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
44.570, -116.711

Washington County Emergency Manager reported flooding along the Weiser River from Cambridge to Weiser.

Flood, Payette

When
June 5, 5:00 PM MST to June 10, 7:00 PM MST
Where
Payette County, Payette to 5 mi W of Payette
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
44.080, -116.930

Moderate flooding occured in and around Payette along the Payette River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236574, 236676, 236686, 241777, 236707, 241765, 241763, 241734, 241759, 241749, 241742, 241767.